Alabama, 2006

Damaging Winds and Lightning Strikes in Alabama, August 10, 2006

August 10, 2006 · NWS HUN · 10 events in 5 counties and zones

Several clusters of strong to severe thunderstorms developed during the early afternoon hours producing locally damaging winds, small hail and heavy rainfall.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Several clusters of strong to severe thunderstorms developed during the early afternoon hours producing locally damaging winds, small hail and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 10, 9:32 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 10, 9:32 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1032 AM CDT THU AUG 10 2006

.UPDATE...
MOSTLY CLEAR AND WARM CONDITIONS ACROSS NORTHERN ALABAMA AND
SOUTHERN MIDDLE TENNESSEE THIS MORNING. MOST LOCATIONS AT 10 AM
WERE 81 TO 90 DEGREES. ADDING 10 DEGREES TO THE 10 AM TEMPERATURES
...IT LOOKS LIKE TEMPERATURES ARE ON TRACK...BUT WILL RAISE HIGH
TEMPS IN TENNESSEE COUNTIES TO 90 TO 95 RANGE.

A LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO DEVELOP IN
SOUTHERN MS AND ALABAMA ALONG THE BOUNDARY LEFT BY CONVECTION
WEDNESDAY NIGHT. A SECOND AREA OF SHOWERS AND THUNDERSTORMS IS
DEVELOPING OVER SOUTHERN MISSOURI IN RESPONSE TO OUTFLOW CREATED
BY AN MCS OVER IOWA AND NORTHERN ILLINOIS.

ALSO...A FEW CLOUDS CAN BE SEEN OVER NORTHERN MISSISSIPPI AND
ALABAMA AHEAD OF A MINOR SHORTWAVE AXIS OVER CENTRAL ARKANSAS
...WHICH IS MOVING EASTWARD OVER THE TOP OF AN UPPER LEVEL RIDGE.
THE PROGRESSION OF THIS SHORTWAVE EASTWARD AND SURFACE BOUNDARIES
LEFT OVER FROM LAST NIGHTS CONVECTION WILL AID IN THE DEVELOPMENT
OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON.

ALTHOUGH THIS SHORTWAVE IS EXPECTED TO MOVE EASTWARD...MODEL GUIDANCE
SUGGESTS THAT THIS SHORTWAVE WILL WEAKEN. THERE IS A POSSIBLY
THAT IT WILL BE ABSORBED BY THE STRONGER SHORTWAVE OVER NORTHERN
ILLINOIS AND INDIANA...WHICH WILL CONTINUE TO MOVE SOUTHEAST. THIS
WOULD HELP TO LIMIT THE COVERAGE OF CONVECTION THIS AFTERNOON OVER
NORTHERN AL AND SOUTHERN MIDDLE TN. THEREFORE...WILL NOT GO HIGHER
WITH POPS DESPITE 00Z GFS GUIDANCE. A VERY UNSTABLE AIR MASS AND
ISENTROPIC LIFT AT 310 K...WILL KEEP COVERAGE AROUND 40 PERCENT
DESPITE A WEAKENING OF THE APPROACHING SHORTWAVE. STRONGER THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO 50 OR 60 MPH
WITH DOWNBURSTS.

WILL TWEAK WORDING...WIND DIRECTION...AND TEMPERATURES IN
ZONES...BUT NO MAJOR CHANGES ARE PLANNED AT THIS TIME.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

20
Hazardous weather outlook, Aug 10, 11:32 AM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 PM CDT THU AUG 10 2006

ALZ001>010-016-TNZ076-096-097-101800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1232 PM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

ANOTHER VERY WARM AND HUMID DAY WILL AFFECT THE TENNESSEE VALLEY
THIS AFTERNOON...AS HEAT INDICES CLIMB TO AROUND 105 DEGREES.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON...WITH THE THREAT OF STRONG WIND GUSTS AND HEAVY RAIN
THROUGH THIS EVENING. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS ON FRIDAY AS
AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE NORTHWEST. SOME
STORMS COULD BE STRONG...PRODUCING HEAVY RAIN...GUSTY WINDS AND
OCCASIONAL CLOUD TO GROUND LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KTW

In the hours before

Special weather statement, Aug 10, 11:30 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1230 PM CDT THU AUG 10 2006

ALZ004-101800-
LAWRENCE-
1230 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY UNTIL 100 PM CDT...

AT 1230 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 9
MILES SOUTH OF MOULTON...MOVING SOUTHWEST AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WREN.
  BANKHEAD NATIONAL FOREST.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, Aug 10, 11:48 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1248 PM CDT THU AUG 10 2006

TNZ076-101815-
MOORE-
1248 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT FOR MOORE COUNTY UNTIL 115 PM CDT...

AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF LYNCHBURG...MOVING
SOUTHEAST AT 5 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LYNCHBURG.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE/23
Special weather statement, Aug 10, 11:53 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1253 PM CDT THU AUG 10 2006

ALZ010-101830-
DE KALB-
1253 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 130 PM CDT...

AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF FORT PAYNE...MOVING SOUTHEAST
AT 15 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ADAMSBURG.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Aug 10, 11:58 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT THU AUG 10 2006

ALZ007-101830-
MORGAN-
1258 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT FOR WESTERN MORGAN COUNTY UNTIL 130 PM
CDT...

AT 1258 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7
MILES WEST OF FALKVILLE...OR 9 MILES SOUTHWEST OF HARTSELLE...MOVING
SOUTHEAST AT 5 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MASSEY.
  LEESDALE.
  LACON.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE

The radar

The Columbus AFB radar (KGWX), 126 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 heavy rain, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
August 10, 12:10 PM CST
Where
Lauderdale County, Cloverdale
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.933, -87.767

Strong winds produced minor roof damage was reported at a convenience store at Highway 157 and County Road 8.

Thunderstorm Wind, Lauderdale

When
August 10, 12:55 PM CST
Where
Lauderdale County, Florence
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -87.667

Strong winds produced damaged to boat slips at McFarland Park.

Heavy Rain, Lauderdale

When
August 10, 12:55 PM CST to 1:25 PM CST
Where
Lauderdale County, Florence
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Minor street flooding was reported. A weather observer reported 1.65 inches of rain in 25 minutes.

Thunderstorm Wind, Morgan

When
August 10, 12:59 PM CST
Where
Morgan County, Decatur
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.617, -86.983

A tree was blown down on Point Mallard Parkway near Country Club Road.

Lightning, Lauderdale

When
August 10, 1:27 PM CST
Where
Lauderdale County, Florence
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Lightning blew out a transformer.

Heavy Rain, Madison

When
August 10, 2:00 PM CST
Where
Madison County, Countywide
Reported by
GENERAL PUBLIC
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Heavy rainfall produced minor street flooding in the Huntsville area. A weather observer reported 2.7 inches of rain in 2 hours.

Thunderstorm Wind, Limestone

When
August 10, 2:10 PM CST to 2:25 PM CST
Where
Limestone County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.750, -87.017

A utility building was blown over in Ardmore. Strong winds produced sporadic power outages countywide.

Thunderstorm Wind, Madison

When
August 10, 2:10 PM CST to 2:15 PM CST
Where
Madison County, Harvest
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -86.767

A barn was damaged at Wall Triana and Old Railroad Bed Road. Damage unknown. Multiple trees were blown down along Jeff Road, Highway 53, Blake Bottom Road and Burwell Road.

Thunderstorm Wind, Colbert

When
August 10, 2:20 PM CST
Where
Colbert County, Maud
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.650, -88.117

Power lines were blown down on Gypsey Loop Road.

Lightning, Madison

When
August 10, 2:25 PM CST
Where
Madison County, Moores Mill
Reported by
BROADCAST MEDIA
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Lightning struck a day care center on Winchester Road. Smoke was reported in the building, but damage was unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527685, 5527686, 5527688, 5527687, 5527689, 5527694, 5527690, 5527691, 5527692, 5527693.